Texas, 2011Drought in Texas, December 13 to 31, 2011
December 13 to 31, 2011 · NWS BRO · 3 events in 3 counties and zones
A series of upper level disturbances, ejecting from Baja California into southern Arizona and New Mexico before dampening out across Texas, helped lift moisture across the Rio Grande Valley into periods of rain and drizzle on consecutive weekends in December (10th/11th, 17th/18th, and 24th). 5 inches and more than 3 inches in western Jim Hogg, Starr, and western Hidalgo County, putting a small…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level disturbances, ejecting from Baja California into southern Arizona and New Mexico before dampening out across Texas, helped lift moisture across the Rio Grande Valley into periods of rain and drizzle on consecutive weekends in December (10th/11th, 17th/18th, and 24th). The most significant event on December 10th dropped between 1.5 inches and more than 3 inches in western Jim Hogg, Starr, and western Hidalgo County, putting a small dent in the drought by improving one category from Exceptional to Extreme.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 12, 11:43 PM CST, 17 minutes earlier.
Area forecast discussion, Dec 12, 11:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1143 PM CST MON DEC 12 2011
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...LOW CLOUDS AND THICK BR ALREADY INVADING KMFE...AND
SHOULD SPREAD SLOWLY INTO KHRL AND KBRO LATER TONIGHT. SHORTENED
TIME OF PERSISTENT 1/4SM FG FOR KMFE AS EXPECT FOG TO BE BROKEN
BANK WITH AREAS OF 1/4SM. ALSO PUSHED BACK ARRIVAL OF LOW CLOUDS
FOR KBRO AND KHRL AS SKIES STILL CLEAR LOCALLY. NOTAM ALSO POSTED
FOR KHRL FOR UNRELIABLE ASOS.
&&
.PREV DISCUSSION... /ISSUED 542 PM CST MON DEC 12 2011/
DISCUSSION...UPDATED FOR 00Z TAFS.
AVIATION...NO MAJOR CHANGE IN THINKING FROM THE AFTERNOON
FORECAST DISCUSSION. TEMPERATURES WERE ABLE TO SHOOT UP A FEW
DEGREES LATE THIS AFTERNOON ALONG THE COAST DUE TO A FEW BREAKS
IN THE CLOUD COVER LETTING SUNSHINE THROUGH...BUT STILL LOOKING
FOR A FOG EVENT IN THE MID AND UPPER VALLEY OVERNIGHT...AFFECTING
MAINLY THE KMFE TAF SITE WITH A PERIOD OF DENSE FOG LATE...AND
LOWER CEILINGS OTHERWISE. A LOT WILL DEPEND ON THE PERSISTENCE OF
CALM TO LIGHT WINDS INLAND. COASTAL FOG MAY ALSO SET UP...BUT
WITH SLIGHTLY BETTER CONDITIONS THAN INLAND.
PREV DISCUSSION... /ISSUED 145 PM CST MON DEC 12 2011/
.AND THE FOG COMES IN...
SHORT TERM /THIS AFTERNOON THROUGH TUESDAY NIGHT/...THE PRIMARY
FORECAST ISSUE WILL BE DEVELOPMENT OF DENSE FOG. MORE ON THIS
PROSPECT IN THE OVERNIGHT DISCUSSION. FOR THE REMAINDER OF THIS
AFTERNOON...STUBBORN DAMMED COOL-ISH AIR HANGING TOUGH ACROSS THE
MID/UPPER VALLEY TO THE RANCHLANDS...WITH MODIFIED AIR TOWARD THE
COAST. THE DIVIDING LINE IS ROUGHLY FROM THE CAMERON/HIDALGO LINE
NORTHWEST TO FALFURRIAS. TEMPERATURES WEST OF THE LINE RANGE FROM
THE MID 50S TO AROUND 60...BUT HAVE REACHED THE MID AND UPPER 60S
EAST OF THE LINE. HAVING REACHED SOLAR PEAK...EXPECT LITTLE CHANGE
IN THE SOCKED IN AREA AT THIS POINT...LEADING TO THE OVERNIGHT FOG
EVENT.
OTHERWISE...ISOLATED QUICK HITTING STREAMER SHOWERS IN THE "WARM
SECTOR" AND HAVE HELD ONTO POCKETS OF 20 PERCENT CHANCES THROUGH
SUNSET.
FOR TONIGHT...ALREADY LOW CEILINGS (300 TO 700 FEET) WILL CRASH TO
THE SURFACE AS TEMPS/DEWPOINTS HOLD STEADY OR IN SOME CASE MAY RISE
A LITTLE THIS EVENING. DIFFICULT TO PINPOINT THE ONSET OF THE DENSE
(LESS THAN 1/4 MILE) FOG DEVELOPMENT AS MAY BEGIN AS SOON AS 9 PM.
GUT FEELING IS WORST CONDITIONS WILL WAIT UNTIL MIDNIGHT. AFTER
THAT...SOME SPOTS MAY GO NEAR ZERO WITH CALM WINDS AND STEADY
TEMPERATURES. WILL HOIST ADVISORY WITHIN THE HOUR TO CATCH THE
EVENING NEWS CYCLE...PARTICULARLY FOR THE MID/UPPER VALLEY WHERE
LATE NIGHT/EARLY MORNING DRIVING COULD BE VERY DANGEROUS IN SPOTS.
FARTHER EAST...THE LOWER VALLEY SHOULD HAVE JUST ENOUGH LIGHT EAST
WIND TO KEEP THE WIDESPREAD DENSE FOG AT BAY. BUT CONFIDENCE IS
ONLY MEDIUM ON WHICH WAY TO GO...AND FOR NOW HAVE AREAS OF FOG
REDUCING VISIBILITY TO 1-2 MILES AS THINKING IS EVENT MAY BE MORE
CEILING THAN FOG IN THESE AREAS. MAY EVEN SEE A HINT OF GROUND 'SEA
FOG' TOWARD THE COAST.
THE DENSE FOG WILL HOLD AS TYPICAL THIS TIME OF YEAR UNTIL 9 AM
BEFORE A GRADUAL...THAN RAPID...LIFTING AS NOON ARRIVES AND THE
TYPICAL SOUTHEASTERLIES TAKE OVER. IN FACT...ONCE MIXING BEGINS
EXPECT A BREEZY WARM AND HUMID AFTERNOON WITH TEMPERATURES SURGING
TO THE UPPER 70S AND LOWER 80S WITH A MIX OF CLOUDS AND SOME
SUNSHINE. DEEPER MOISTURE NEAR THE COAST SHOULD ALLOW SOME TYPE OF
STREAMER SHOWERS TO DEVELOP...BUT NAM GUIDANCE COVERAGE WELL BEYOND
REALITY AND HAVE KEPT ISOLATED FOR NOW.
TUESDAY NIGHT WILL RETURN THE TYPICAL BROKEN TO OVERCAST 2000-3000
FOOT DECK STREAKING ACROSS THE SKY. SURFACE WINDS SHOULD REMAIN IN
THE 10 TO 20 MPH RANGE WITH LOW LEVEL JET DEVELOPING...AND A RATHER
WARM STICKY NIGHT EXPECTED WITH TEMPERATURES NOT FALLING BELOW 70
FOR MANY UNTIL AFTER MIDNIGHT...IF AT ALL.
LONG TERM /WEDNESDAY THROUGH MONDAY/...WINDS WILL BE MODERATE FROM
THE SOUTHEAST ON WEDNESDAY AS THE COMBINATION OF LOW PRESSURE OVER
THE GREAT PLAINS AND HIGH PRESSURE OVER THE GULF WILL PRODUCE GUSTY
WINDS. TEMPERATURES WILL RISE TO ABOVE NORMAL LEVELS ON WEDNESDAY
WITH AMPLE AMOUNT OF SUNSHINE. TEMPERATURES WILL BE SLIGHTLY COOLER
TOWARD THE END OF THE WEEK AS MORE CLOUD COVER AND INCREASING
CHANCES FOR RAIN WILL BE THE RULE. WINDS WILL DECREASE FROM THE
SOUTHEAST BY FRIDAY AS LOW PRESSURE MOVES EAST ACROSS THE GREAT
PLAINS. A COLD FRONT COULD MOVE THROUGH THE AREA BY MONDAY OF NEXT
WEEK CAUSING COOLER TEMPERATURES AND GUSTY NORTH WINDS IN ITS WAKE.
MARINE...
TONIGHT...SOUTHEAST WINDS HAVE REMAINED FAIRLY CONSISTENT AT 15 TO
20 KNOTS AND SEAS AROUND 6 FEET ACROSS THE OPEN WATERS BEYOND 10 NM
OUT. THIS IS SQUARELY IN CAUTION LEVELS AND HAVE LET ADVISORY END
AS SCHEDULED AT 2 PM. THE LAGUNA REMAINS QUIET AS EAST WINDS LIGHT
AND CHOP MINIMAL. OVERNIGHT...SIMILAR CONDITIONS SHOULD PREVAIL
WITH LIGHT WINDS WITHIN 10 NM (10 KNOTS OR LESS) AND CLOSER TO 15
KNOTS AND GUSTY FARTHER OUT. PATCHY SEA FOG AT WATER LEVEL SHOULD
DEVELOP WITHIN 10 NM...WHILE ISOLATED STREAMERS CONTINUE OR
REDEVELOP OVERNIGHT MAINLY BEYOND 20 NM OUT.
TUESDAY...SOUTHEAST WINDS WILL CONTINUE AROUND 15 KNOTS IN THE OPEN
WATERS AS MARINE LAYER HOLDS BACK GUSTINESS...BUT LAGUNA SHOULD TURN
FROM CALM TO RATHER NOISY WITH GUSTS OVER 20 KNOTS AND POSSIBLE
ADVISORY CONDITIONS BY 2 OR 3 PM. WINDS WILL CONTINUE ACROSS THE
LAGUNA...PERHAPS TO CAUTION LEVELS...OVERNIGHT AS GULF WINDS AND
SEAS LIKELY RETURN TO LOW END ADVISORY LEVELS TOWARD
MIDNIGHT...CONTINUING THROUGH SUNRISE WEDNESDAY.
WEDNESDAY THROUGH SATURDAY...WINDS AND SEAS WILL INCREASE ON
WEDNESDAY AS A LOW PRESSURE TROUGH MOVES ACROSS THE GREAT PLAINS
CAUSING POSSIBLE SMALL CRAFT ADVISORY CONDITIONS. WINDS AND SEAS
WILL DECREASE ONCE AGAIN BY THE END OF THE WEEK AS THE LOW PRESSURE
TROUGH MOVES EAST. CHANCES FOR RAIN WILL INCREASE BY THE END OF THE
WEEK AS A COASTAL TROUGH DEVELOPS ALONG THE DEEP SOUTH TEXAS
COASTLINE.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL 9 AM CST TUESDAY FOR TXZ248>250-252-253.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64
Hazardous weather outlook, Dec 12, 3:59 PM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
359 PM CST MON DEC 12 2011
TXZ248>250-252-253-132200-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-
359 PM CST MON DEC 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A DENSE FOG ADVISORY IS IN EFFECT FOR ZAPATA...JIM HOGG...
BROOKS...STARR...AND HIDALGO COUNTIES FROM MIDNIGHT THROUGH 9 AM
CST TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A DENSE FOG ADVISORY IS IN EFFECT FOR ZAPATA...JIM HOGG...
BROOKS...STARR...AND HIDALGO COUNTIES FROM MIDNIGHT THROUGH 9 AM
CST TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ251-256-257-132200-
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
359 PM CST MON DEC 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A HIGH RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A MODERATE TO HIGH RISK OF RIP CURRENTS IS POSSIBLE AT LOCAL
BEACHES THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-TXZ254-255-132200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-INLAND WILLACY-INLAND CAMERON-
359 PM CST MON DEC 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP ACROSS THE MARINE
AREAS TUESDAY AND WEDNESDAY AS WINDS AND SEAS INCREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Hidalgo
- When
- December 13, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Rainfall generally between 1.5 and 2.5 inches, particularly west of Federal Highway 281, put a small dent into the 2011 Drought by nudging conditions down one level from Exceptional (D4) to Extreme (D3) across the southwestern two-thirds of Hidalgo County. The rains were not enough to budge the remainder of the county, including Weslaco, Mercedes, and Linn/San Manuel, from the Exceptional level.
Rainfall of more than 2 inches in two days (December 10-11) at La Joya (west of Mission) virtually /doubled/ the prior rainfall of 4.93 inches from the fourteen month period of October 2010 through early December 2011! Despite the rainfall, more than ten inches was needed to bring values back to normal for the calendar year.
Drought, Starr
- When
- December 13, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Rainfall generally between 2 and more than 3 inches, mainly along and south of Federal Highway 83 including most of the Starr County population as well as a number of nearby ranches, put a small dent into the 2011 Drought by nudging conditions down one level from Exceptional (D4) to Extreme (D3) across the eastern half of the County. After the initial heavy rain event, the entire county was in Extreme Drought, which continued through month's end.
Drought, Jim Hogg
- When
- December 13, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Rainfall around 1.5 inches across southern Jim Hogg County December 10-11 put a small dent into the 2011 Drought by nudging conditions down one level from Exceptional (D4) to Extreme (D3) across the the southeastern corner County. The initial heavy rain event, followed by repeated cool, damp, and drizzly weather on successive weekends, left the entire county in Extreme Drought, which continued through month's end.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Texas, December 13, 20111 death · 1 injured · $15,000 · 1 event
- Heavy Rain in Arizona, December 13 to 14, 2011$50,000 · 1 event
- Frost and Freeze in Oregon, December 13, 20111 event
- Winter Storm in Colorado, December 13 to 14, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352641, 352642, 352643.